Texas, 2018

Damaging Wind in Texas, July 2, 2018

July 2, 2018 · NWS OUN · 1 event in 1 county or zone

A few storms formed in the vicinity of a lingering boundary in central Texas on the afternoon of the 2nd, then moved up into western north Texas producing one severe wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few storms formed in the vicinity of a lingering boundary in central Texas on the afternoon of the 2nd, then moved up into western north Texas producing one severe wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 2, 1:56 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 1:56 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
256 PM CDT Mon Jul 2 2018

.DISCUSSION...
1 pm...

Low to mid level cloud cover over southern Oklahoma this
morning, has gradually decrease and drifted northward. Weak radar
returns are associated with the cloud cover, so a few isolated
showers may reach central Oklahoma, before most of the clouds
dissipate.

Scattered to numerous thunderstorms are expected to form across
eastern New Mexico and Colorado.  Some of this convection may
reach far western Oklahoma late this evening /overnight, before
dissipating. Other storms may form in the Texas Panhandle around
another area of clouds (MCV) and drift into western north Texas
and southwest Oklahoma this afternoon.

Removed most of the rain chances across southeastern Oklahoma for
Wednesday afternoon. Although an easterly wave will approach,
most of the convection and showers should remain south and east of
the area.

A mid level ridge will build far enough to our west by late week
that shower and thunderstorm chances will improve.

Overall, hot and humid conditions will continue over the next
several days, but afternoon heat index values should remain under
105. Therefore, no heat headlines are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  98  75  94 /  10   0   0   0
Hobart OK         75 101  75 100 /  10   0   0   0
Wichita Falls TX  76 102  75 100 /  10   0   0   0
Gage OK           73  98  73  99 /  40   0   0   0
Ponca City OK     75  98  76  95 /  10   0   0   0
Durant OK         75  99  74  93 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 2, 10:44 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1144 AM CDT Mon Jul 2 2018

OKZ004>048-050>052-TXZ083>090-031100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1144 AM CDT Mon Jul 2 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a marginal risk for severe thunderstorms in northwestern
Oklahoma, principally north and west of Woodward. It is possible
that a complex of thunderstorms could arrive from western Kansas
before dissipating as far southeast as northwestern Oklahoma. The
hazard would be damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Heat...
The heat and extremely high humidity may result in heat index
values
as high as 105 east and southeast of Oklahoma City on Tuesday.
Values over 100 are expected across much of Oklahoma and adjacent
parts of northern Texas on Wednesday.

.Thunderstorms...
Thunderstorms could occur across southern Oklahoma Wednesday and
Wednesday night. Thunderstorms are possible across most of the
area Thursday night through Sunday. Severe thunderstorms are
unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 2, 4:32 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
532 PM CDT MON JUL 2 2018

OKZ036-TXZ083>085-022300-
Jackson OK-Foard TX-Wilbarger TX-Hardeman TX-
532 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Jackson...east
central Foard...northwestern Wilbarger and Hardeman Counties Until
600 PM CDT....

AT 531 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 5 miles northeast of
Goodlett to near Quanah to 8 miles northwest of Margaret, moving east
at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Vernon, Quanah, Chillicothe, Olustee, Eldorado, Margaret, Lockett,
Medicine Mound, Odell, Rayland and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3445 9993 3451 9967 3452 9967 3457 9944
      3435 9930 3404 9932 3405 9984 3429 9983
TIME...MOT...LOC 2231Z 261DEG 29KT 3440 9981 3430 9976 3413 9977

11
Special weather statement, Jul 2, 4:44 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT MON JUL 2 2018

OKZ036-TXZ083-022315-
Jackson OK-Hardeman TX-
544 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Jackson and central
Hardeman Counties Until 615 PM CDT....

AT 540 PM CDT, thunderstorm producing strong to damaging wind gusts
was located just west of Quanah, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts 50 to 60 MPH...

Locations impacted include...
Quanah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3419 9977 3430 9984 3447 9970 3429 9957
TIME...MOT...LOC 2240Z 222DEG 11KT 3429 9978

11

The radar

The Altus AFB radar (KFDR), 80 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Foard

When
July 2, 5:02 PM CST
Where
Foard County, 0.57 mi E of Crowell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.980, -99.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771638.